Dont Take Pill
My sister has been depressed for 10 years and her doctor did electric shock therapy and prescribed lithium but she has not gotten any better.
She won't take her meds.
Please help me. What can I do.
Thanks so much for reaching out, Min. I see that you are from Iran. Are you currently living there? The reason I ask is because treatment strategies may be very different there than what I am accustomed to in the U.S.
You say that she is getting Electric Shock Therapyf and taking lithium? Both of these are very extreme treatment strategies. Usually confined to people with really, really severe depression and/or schizophrenia.
The electric shock therapy is commonly known in the US as Electroconvulsive Therapy or ECT. It is used to cause
seizures as a way to treat severe depression and schizophrenia. It is typically a "last resort" for patients with severe depression that have not responded well to other treatment.
Some things you should know is that this treatment usually does not have a long term benefit and there is a risk of memory loss.
It sounds like you really want to help your sister. I can't give you much advice because I don't know her situation. However, I would recommend a few things.
If it seems appropriate, consider getting a diagnosis from another psychiatrist. Either way, you might want to consider working directly with her doctor so that you understand her diagnosis and agree on an appropriate treatment plan. Get yourself involved - if it is acceptable.
Work with her doctors to understand what her diagnosis is, what her treatment plan is, what are the short and long term expectations?
In addition, encourage your sister to take her meds. If she does have severe depression she really needs to be taking her meds as they have been prescribed to her.
Finally, be there for your sister.....unconditionally. She is probably repressing some pretty painful things. If she has a trusted outlet that she can confide in it would be so helpful.
I hope this has helped. Thanks again for reaching out.
Wishing you all the best,